Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 28, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 4, 1998, 12:09 AM EDT for Georgetown County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 1998, 12:09 AM EDT (04:09 UTC)
- Expired
- May 4, 1998, 12:40 AM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
502 WUUS1 KILM 040410 RRA SVRILM SCC043-040440- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1209 AM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A... * SEVERE THUNDERSTORM WARNING FOR... GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA * UNTIL 1240 AM EDT * AT 1205 AM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 9 MILES SOUTH OF GEORGETOWN OR 1 MILE NORTH OF ANNANDALE PLANTATION MOVING EAST AT 45 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS BUT COULD BRUSH THE SOUTH SIDE OF THE CITY OF GEORGETOWN. LARGE HAIL AND DANGEROUS LIGHTNING ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED ROADWAYS. LGE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:05 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 3, 9:05 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 905 PM EDT SUN MAY 3 1998 SHWRS AND TSTMS MOVG INTO WRN SXNS OF CWA ATTM. SNDG PRTTY DRY WI CAPE ARND 740. TOPS WRMG ON SAT PIX. LN IS MVG INTO DRIER MR STBL AIR. SQL LN OFF ILM WL EFFECTIVELY CUT OFF ANY MR INSTBLTY SO XPCT THIS LN TO CONT TO DMNSH THRUOUT THE NGT. WNDS AT 1K FT RNNG ARND 35 KT. WNDS OVR WTRS 10 TO 20 ATTM AND WI SUM CDR AIR MOVG IN WL KP 15 TO 20 AND GUSTY hAS IN CRRNT FCST. ONLY MNR CHNGS PLNDD TO CWF. .MHX...NONE
In the hours before
Local storm report, May 4, 12:04 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1204 AM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM 12 SE KINGSTREE SC 1 INCH HAIL
05/03/98 WILLIAMSBURG REPORTED ALONG HIGHWAY 527
BY SHERIFF DEPUTY.
LGELocal storm report, May 4, 12:04 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1204 AM EDT MON MAY 04 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1125 PM 12 SE KINGSTREE SC 1 INCH HAIL
05/03/98 WILLIAMSBURG REPORTED ALONG HIGHWAY 527
BY SHERIFF DEPUTY.
LGEThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:29 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 31 min |
| May 4, 1:38 PM EDT | Severe Thunderstorm Warning | ILM | Dillon, Marion | 47 min |
| May 4, 2:25 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 60 min |
| May 4, 2:30 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Williamsburg | 65 min |
| May 4, 2:52 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 48 min |
| May 4, 3:23 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 62 min |
| May 4, 4:23 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown, Horry | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.